Open Hours | Mon - Sun         Morning: 10:30 AM - 2 PM,          Evening: 6:30 AM - 8 PM
Mayom Hospital- Book An Appointment
Medicines that can damage the ear and cause hearing loss are known as ototoxic medicines. They are a common cause of hearing loss, especially in older adults and children. In most cases, hearing loss occurs because the medicine damages the cochlea in the inner ear
Hearing loss caused by an ototoxic medicine tends to develop quickly. The first symptoms usually are ringing in the ears (tinnitus) and vertigo. Hearing usually returns to normal after you stop taking the medicine. But some medicines can cause permanent damage to the inner ear. This results in permanent hearing loss even if you stop taking the medicine.
Commonly used medicines that may cause hearing loss include:
Aspirin, when large doses (8 to 12 pills a day) are taken.
Nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen.
Certain antibiotics, especially aminoglycosides (such as gentamicin, streptomycin, and neomycin). Hearing-related side effects from these antibioticsare most common in people who have kidney disease or who already have ear or hearing problems.
Loop diuretics used to treat high blood pressure and heart failure, such as furosemide (Lasix) or bumetanide.
Medicines used to treat cancer, including cyclophosphamide, cisplatin, and bleomycin.